Alert archive / Florida / Flash Flood Warnings in 2009

Flash Flood Warning 42, NWS Mobile, AL

July 2, 2009Okaloosa County, Florida

NWS Mobile, AL issued this flash flood warning at Jul 2, 2009, 3:11 PM CDT for Okaloosa County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2009, 3:11 PM CDT (20:11 UTC)
Expired
Jul 2, 2009, 3:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 56 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2009-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1103 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMOB 022011
FFWMOB
FLC091-022045-
/O.NEW.KMOB.FF.W.0042.090702T2011Z-090702T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT THU JUL 2 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF FORT WALTON BEACH...

* UNTIL 345 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR POSTIL...OR NEAR DESTIN...
  MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SEMINOLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3045 8642 3042 8643 3042 8644 3045 8642
      3049 8645 3046 8649 3042 8645 3042 8649
      3044 8648 3046 8650 3044 8658 3042 8657
      3042 8663 3064 8663 3063 8639 3046 8639

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 12:45 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 2, 12:45 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1245 PM CDT THU JUL 2 2009

.UPDATE...PACKAGE WILL BE UPDATED SHORTLY TO CLEAN UP SOME WORDING
ISSUES. WILL TAKE INTO ACCOUNT A DRIER SLUG OF AIR OVER THE MS/AL
STATE LINE.

/16

&&

.AVIATION...(18Z ISSUANCE) WEAK FRONT MOVING SOUTH OVER MS/AL/GA
ATTM WILL BRING AN INCREASED CHANCE FOR TSRA LATER THIS
AFTERNOON/EVENING...MAINLY OVER THE EASTERN THIRD OF THE FA. FEEL
RAIN CHANCE WILL BE SQUASHED BY DRIER SLUG OVER THE MS/AL STATE LINE.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 4:54 AM CDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
454 AM CDT THU JUL 02 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-031000-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
454 AM CDT THU JUL 02 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 2, 1:42 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
142 PM CDT THU JUL 2 2009

FLZ006-021930-
COASTAL OKALOOSA-
INCLUDING THE CITIES OF...DESTIN AND FORT WALTON BEACH...
142 PM CDT THU JUL 2 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN OKALOOSA
COUNTY...

AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES NORTH OF WRIGHT TO
VALPARAISO...MOVING EAST-SOUTHEAST AT 10 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
NICEVILLE AND SEMINOLE THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.
Local storm report, Jul 2, 1:59 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
159 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             15 N VALPARAISO         30.51N 86.50W
07/02/2009  E0.50 INCH       OKALOOSA           FL   PUBLIC

            PUBLIC REPORT OF DIME SIZED HAIL ON STATE ROUTE 85.

&&

SAM
Local storm report, Jul 2, 2:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
258 PM CDT THU JUL 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             7 N VALPARAISO          30.61N 86.50W
07/02/2009  E0.75 INCH       OKALOOSA           FL   PUBLIC

            THREE QUARTER INCH HAIL REPORTED BY EGLIN AFB EMPLOYEE
            ENROUTE TO WORK.

&&

GENEJ

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 1:56 PM CDTSevere Thunderstorm WarningMOBOkaloosa34 min
Jul 2, 2:21 PM CDTSevere Thunderstorm WarningMOBOkaloosa24 min
Jul 2, 2:39 PM CDTFlash Flood WarningMOBOkaloosa36 min
Jul 2, 2:41 PM CDTSevere Thunderstorm WarningMOBOkaloosa34 min
Jul 2, 3:05 PM CDTSevere Thunderstorm WarningMOBOkaloosa25 min
Jul 2, 3:33 PM CDTSevere Thunderstorm WarningMOBOkaloosa27 min
Jul 2, 3:56 PM CDTSevere Thunderstorm WarningMOBOkaloosa49 min
Jul 2, 4:47 PM CDTSevere Thunderstorm WarningMOBOkaloosa28 min

Nearby

Flash Flood Warnings in Florida, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.